Mr Samuel Atuahene Antwi, Tema Metropolitan Nutritionist has assured the public that the Girls’ Iron-Folate Tablet Supplementation (GIFTS) for adolescent girls is safe.
Reacting to some videos and audio message being circulated on social media attacking the supplement, Mr Antwi told the Ghana News Agency in Tema that their assertions should be ignored as the GIFTS was aimed at addressing high aneamia issues among adolescent girls.
He said the programme was a collaborative initiative between the Ghana Health Service (GHS), Ghana Education Service (GES), UNICEF and other key partners to weekly provide iron and folic acid supplements to adolescents who are either in or out of school.
He explained that the tablet had been analyzed and certified for use by the Food and Drugs Authority (FDA) and therefore its safety was guaranteed.
He indicated that during adolescence, there was rapid growth and development which required more blood, coupled with a monthly loss of blood due to menstruation necessitated the administering of the GIFTS as iron and folic acid were two important nutrients needed to form and replace lost blood.
He explained that research conducted by various health partners have shown that even though adolescent girls needed enough iron and folic acid for development, most of them did not eat enough of the foods that could help the body make blood, therefore, there was the need for an intervention to prevent them from being anaemic.
The nutritionist said anaemia was a condition whereby an individual do not have the required blood adding that, a blood test showing a haemoglobin (Hb) value of less than 12g/dl for adolescent girls confirms anaemia.
He said one might also know they were anaemic when their palms, nail beds, and inner eyelids were pale, when one easily feels tired as well as feeling weak often, saying, anaemic adolescents perform poorly in school and might drop-out, in addition to lowering their work output.
Mr Antwi indicated that the tablets were often provided for the girls in junior and senior high schools as well as vocational and technical training institutes every Wednesday after the mid-day meal throughout the school term with supervision from their teachers.
Adolescent girls out of school including apprentice, he said would be provided with a monthly supply of the tablet at a health facility within their localities for them to take weekly on Wednesday after taking their mid-day meals.
Touching on some possible side effects, he disclosed that these included dark stools, which was normal and should not cause any alarm, a slight feeling of nausea or stomach discomfort at the beginning which was expected to clear with time when the body gets used to the tablet.